My daughter was 4 when she had her first reaction to a nut. The culprit – a pecan. The reaction wasn’t as bad as it could have been, just an ugly rash which I was able to go to the doctor the next day to treat.
Then came the testing, then always having her epinephrine injector handy – for play, school etc. Explaining to friends and care givers that she was allergic to tree nuts and finding out lots of our friends were in the same boat.
I have many friends whose children have serious allergies to nuts, eggs, dairy – it’s incredibly common and always something you have to think about.
So what do you need to know about anaphylactic reactions?
Epinephrine: The Basics
A 2016 study showed that “half of kids who needed epinephrine didn’t get it before trip to the emergency room.”
London Drugs Pharmacy Manager, Anil Goorachrun wants to remind parents, teachers, and other caregivers that epinephrine auto-injectors should be the first line of defence when treating anaphylaxis.
“It is critical for anyone working with school-age children to be able to recognize the symptoms of anaphylaxis and understand how to use auto-injectors,” he says.
Within minutes, an allergic reaction can turn into a life-threatening situation. Using epinephrine immediately after exposure to an allergy trigger can help reverse the symptoms.
Alberta took the lead on this in 2020 and requires all schools have at least one Epi-Pen on location.
Reactions: What to Look For
You won’t always know that an allergen exposure has happened, but your child will feel the results.
Signs and symptoms of a life-threatening allergic reaction may include:
- Nausea, cramping, diarrhea, or vomiting
- Swelling of the face and throat
- Wheezing or difficulty breathing
- Chest pain
“Reaction times and symptoms are different for each child and there is no way to predict the severity of a reaction because the signs may not be the same for each occurrence.
“If a child has a known risk for anaphylaxis and caregivers suspect they may be experiencing a reaction, it is better to administer an injection rather than wait for paramedics or emergency care,” says Goorachurn.
Since the effects of epinephrine can wear off and children can have subsequent allergic reactions, caregivers are advised to call 911 or take the child to the emergency room immediately after using an auto-injector.
Goorachurn suggests that parents of children with severe allergies work with teachers and caregivers at the start of each school year to create an action plan.
It should include:
- an explanation of the child’s allergy triggers,
- what to do in case of reaction,
- where they have access to epinephrine and
- how to administer emergency anaphylactic treatment.
Tip: include an alphabetical list of “other names” the allergen will hide under. You can find these with a quick Google search. This will help everyone with label reading.
Be Your Own Advocate
While you’d be living under a rock if you didn’t know about allergies, not everyone is ready to help avoid them.
Always remember: You and your children are entitled to be safe.
Be open to conversation, but you do not have to accept a dangerous situation. Enlisting friends and family as an allergy ally to get the message out can help.
Monitor Expiration Dates
The start of a new school year is an important time to check expiration dates. Epinephrine auto-injectors have a short shelf life and must be replaced every year or two (especially for a growing child – the dose changes as they get bigger).
Expired products can be properly disposed of at any pharmacy location and pharmacists are available to counsel patients on how to properly administer them.
Did you know? Prescriptions are not required for epinephrine auto-injectors; however, some insurance plans cover them if the patient has a prescription.
Can you make this article better?
We’re always looking to improve! Have you noticed a spelling or information error, know of something we left out, or would like to share anything else, reach out to us!